Article Text

PDF

FRI0093 Two cases of etanercept-induced systemic lupus erythematosus in patients with rheumatoid arthritis
  1. MJ De Bandt,
  2. V Descamps,
  3. O Meyer
  1. Rheumatology, Bichat Teaching Hospital, Paris, France

Abstract

Background Anti-TNF alpha therapies in RA appear to be very safe and efficient. Most frequently reported adverse events are infections and local manifestations. Auto-antibodies have been reported in some cases.

Objectives We report 2 cases of etanercept-induced SLE in patients with RA and previous isolated ANA.

Results A 38-year-old Caucasian woman was started on etanercept on February 2000, after a 16-year history of severe seropositive RA unsuccessfully treated with hydroxychloroquine, D-Penicillamine, gold salts, and methotrexate plus prednisone. When aged 32, positive ANA (1/400°) and transient low C4 were noticed with weakly positive Anti-DNA; she had no anti-ENA, anti-keratin, antiperinuclear factor or anti-cardiolipid antibodies. RA was very active [morning stiffness > 3 h, CRP 60, 28 swollen joints]. MTX was stopped and the patient started on etanercept. RA was remarkably controlled, and prednisone tapered. 3 months later, she presented scattered lesions on the face and the scalp (no sun exposure), fatigue and diffuse pain. Skin analysis demonstrated dermal atrophy with keratinocytes necrosis, perifollicular and perivascular lymphocytic infiltration, with no vasculitis. Biological tests revealed positive ANA, anti-DNA, anticardiolipin antibodies, low C4, negative anti ENA. She also had elevated muscle enzymes, normal blood count, liver and renal functions and no proteinuria. Etanercept was stopped; she was started on topical steroids. One month later skin lesions had cleared, very active RA was again present. At that time ANA remained positive, anti-DNA decreased as well as muscle enzymes and ACL antibodies. Biological abnormalities had returned to normal values in September 2000. The patient has not been rechallenged.

A 50-year-old woman had active RA despite low dose steroids and sulphasalazine. MTX and ciclosporin were excluded because of alcoholic hepatitis and hypertension. Etanercept was introduced in October 1999. RA was remarkably controlled; she developed 4 months later a diffuse erythematous and purpuric skin eruption with fine scaling (face, dorsa of hands and fingers) erosions and crusts, not involving the injection sites. Histological analysis demonstrated hyperkeratosis, keratinocyte necrosis and perivascular lymphocytic infiltration without vasculitis. Biological tests showed lymphopenia, thrombocytopenia, elevated ESR, abnormal liver function test, and normal renal function tests, positive ANA (1/640), negative for anti-DNA and anti-ENA antibodies. After etanercept stoppage, skin manifestations resolved but synovitis reappeared. The patient has not been rechallenged.

Conclusion Imputability of etanercept in the eruption and biological manifestations described is very likely, given the temporal close correlation between the onset of clinical and biological signs with the initiation of injections, and the resolution following withdrawal of the drug. Further evaluation is needed to know whether if positive ANA or association with other SLE drug inducer are risk factors for development of these TNF inhibitors-induced manifestations.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.